Quantcast

Mesotherapy can lead to prolonged skin reactions

November 10, 2005

NEW YORK (Reuters Health) – The practice of injecting small
amounts of substances such as vitamins or plant extracts
multiple times under the skin for cosmetic purposes or for pain
relief — so-called mesotherapy — has been linked to an
outbreak of severe skin reactions that failed to respond to
treatment with antibiotics.

According to a report in the Morbidity and Mortality Weekly
Report, which is published by the Centers for Disease Control
and Prevention, the outbreak was first recognized by a
physician who had several patients with skin reactions at sites
on their bodies where they had been given mesotherapy
injections.

Health departments in Virginia and the District of Columbia
identified 16 patients with similar reactions, all linked to a
single, unlicensed provider.

Lead author of the report, Dr. W. Furlong from Arlington,
Virginia, and colleagues say that redness and swelling around
the injection site were common, and some patients also had
drainage or ulceration. Eleven reported that the lesions had
persisted at least 10 to 16 weeks.

The patients reportedly were told that their injections
contained various substances including plant extracts from
artichoke and thuja and liquid “graphites,” none of which are
approved by the US Food and Drug Administration for
subcutaneous injection.

The practitioner also told the patients that he was a
physician from Colombia. However, CDC investigators found that
he was not licensed to practice medicine in Virginia, Maryland
or the District of Columbia.

Fluids taken from the lesions were cultured, and one
specimen grew colonies of Mycobacterium chelonae, a microbe in
the same family as the organism that causes TB. Subcutaneous
tissues showed evidence of fat necrosis and inflammation.

Fourteen patients recalled that the practitioner who
administered the shots failed to follow safe-injection
practices, such as washing his hands, wearing gloves, or
preparing the skin with an antiseptic. Several remembered that
he had used a multidose vial.

Officials were not able to locate the practitioner who had
administered the shots. The FDA is currently conducting an
investigation along with Virginia authorities.

SOURCE: Morbidity and Mortality Weekly Report, November 11,
2005.


Source: reuters



comments powered by Disqus